Florida, 2017

Tornado and Damaging Winds in Florida, July 27, 2017

July 27, 2017 · NWS JAX · 3 events in 1 county or zone

A late season cold front was over SE GA under a mid level low. This feature combined with daytime heating and high moisture spawned a line of strong to severe storms over NE Florida that neared the Atlantic coast of Duval county during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A late season cold front was over SE GA under a mid level low. This feature combined with daytime heating and high moisture spawned a line of strong to severe storms over NE Florida that neared the Atlantic coast of Duval county during the early afternoon. A weak and brief tornado touched down near Mayport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 27, 7:17 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 27, 7:17 AM EST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
817 AM EDT Thu Jul 27 2017

.UPDATE...

A mid level low will remain nearly stationary over SE GA Today,
with a weak surface low under it. With diurnal heating,
convective coverage will increase later this morning into the
afternoon. With the low stationary, slow storm movement is
expected, therefore an increased chance for heavy rainfall and
potential flooding.

Temperatures over SE GA and far Northern Florida will be slightly
below normal Today due to the precipitation and cloud coverage.

&&

.AVIATION...

Low stratus and visibilities will rise this morning. Convection
will increase in coverage through the day with gusty storms and
heavy rainfall expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  89  74  94  76 /  60  20  30  10
SSI  86  78  90  79 /  70  40  30  10
JAX  89  74  94  77 /  80  50  40  10
SGJ  89  78  92  76 /  60  30  20  10
GNV  91  73  92  75 /  60  20  20  10
OCF  92  74  92  75 /  30  20  20  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Struble
Hazardous weather outlook, Jul 27, 4:50 AM EST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
550 AM EDT Thu Jul 27 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-281000-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
550 AM EDT Thu Jul 27 2017

...LOCALIZED FLOODING POSSIBLE THIS AFTERNOON AND EARLY EVENING
ALONG THE INTERSTATE 95 CORRIDOR...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...
Patchy fog will be possible across portions of inland northeast
Florida and southeast Georgia early this morning.

Numerous thunderstorms are expected to develop by late this
morning and early afternoon over coastal southeast Georgia and
across much of northeast Florida. Activity will increase in
coverage and will move slowly southward this afternoon. Slow
moving downpours over saturated ground conditions will result in a
risk of localized and urban flooding this afternoon and evening,
particularly along the Interstate 95 corridor. Frequent lightning
strikes are possible within stronger activity. A few strong wind
gusts will be possible late this afternoon over north central
Florida and coastal northeast Florida, generally from St.
Augustine southward. Thunderstorms may linger through early
evening all along the Interstate 95 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered thunderstorms are expected to develop throughout
southeast Georgia and along the Interstate 10 corridor on Friday
afternoon, with strong to severe thunderstorms possible over
southeast Georgia during the late afternoon and evening hours.
Damaging wind gusts and frequent lightning strikes will be the
primary hazards.

A cold front will approach southeast Georgia from the north on
Saturday, with numerous thunderstorms expected to develop during
the afternoon hours. Strong to severe thunderstorms are possible,
with activity moving into northeast Florida during the evening and
overnight hours. This front will stall over northeast Florida by
late Sunday and through early next week, with numerous
thunderstorms expected each day for all of north central Florida
and most of northeast Florida. Flooding is expected to become a
primary hazard early next week as several rounds of strong
thunderstorms potentially impact north central and northeast
Florida. The frontal boundary will begin to move slowly northward
towards midweek, with numerous thunderstorms expected to expand
into coastal southeast Georgia by Wednesday, with scattered
thunderstorms forecast for inland southeast Georgia.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report rainfall amounts in excess of 2
inches, in addition to significant street flooding or flood waters
entering homes and/or businesses this afternoon.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

Nelson

In the hours before

Special weather statement, Jul 27, 11:43 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1243 PM EDT THU JUL 27 2017

FLZ025-032-125-271730-
Inland Duval FL-Clay FL-Coastal Duval FL-
1243 PM EDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CLAY AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 130 PM EDT...

At 1243 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lakeside, or near Orange Park, moving northeast at 20 mph.

Wind gusts of 40 mph can be expected along with possible minor wind
damage.

Locations impacted include...
Jacksonville, Orange Park, Unf, Mandarin, Arlington, Fleming Island,
Baymeadows, Ortega, Craig Field and Oakleaf Plantation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3012 8167 3012 8168 3011 8168 3004 8179
      3016 8201 3048 8166 3028 8143
TIME...MOT...LOC 1643Z 233DEG 19KT 3016 8179

HESS
Special weather statement, Jul 27, 12:14 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
114 PM EDT THU JUL 27 2017

FLZ032-037-271800-
Putnam FL-Clay FL-
114 PM EDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUTNAM AND
SOUTHWESTERN CLAY COUNTIES UNTIL 200 PM EDT...

At 114 PM EDT, Doppler radar was tracking a strong thunderstorm over
Melrose, moving east at 10 mph.

Wind gusts of 40 to 45 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Interlachen, Keystone Heights, Melrose, Melrose Landing, George's
Lake, Hollister, Lake Geneva, Florahome, Putnam Hall and Carraway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2956 8180 2961 8206 2967 8206 2970 8205
      2980 8205 2986 8177
TIME...MOT...LOC 1714Z 278DEG 7KT 2970 8201

HESS
Special weather statement, Jul 27, 12:24 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
124 PM EDT THU JUL 27 2017

FLZ030-031-036-271815-
Union FL-Alachua FL-Bradford FL-
124 PM EDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ALACHUA...CENTRAL
BRADFORD AND SOUTH CENTRAL UNION COUNTIES UNTIL 215 PM EDT...

At 124 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alachua, or 7 miles south of Worthington Spring, moving northeast at
15 mph.

Wind gusts of 40 to 45 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Worthington Spring, Alachua, Worthington Springs, New River, Beasley,
Sampson, Waldo, La Crosse and Brooker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2970 8243 2983 8257 3002 8230 2982 8211
TIME...MOT...LOC 1724Z 226DEG 12KT 2982 8244

HESS

The radar

The Jacksonville radar (KJAX), 30 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Duval

When
July 27, 12:32 PM EST
Where
Duval County, Wonder Wood
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.370, -81.420

A tree was blown down onto a homne along Wonderwood Drive. The cost of damage was estimated so the event could be included in Storm Data.

Thunderstorm Wind, Duval

When
July 27, 12:35 PM EST
Where
Duval County, 0.91 mi NE of (Nrb)nas Mayport
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
30.390, -81.410

Thunderstorms damaged a gold course just south of Mayport. A tractor trailer was toppled in addition to roof damage and damage occurred to cars from construction debris. The time of the damage was based on radar. The cost of damage was unknown, but it was estimated so the event could be included in Storm Data.

Tornado, Duval

When
July 27, 12:38 PM EST to 12:41 PM EST
Where
Duval County, 1.6 mi ENE of Ft George Is to 1.64 mi ENE of Ft George Is
Rating
EF0
Path length
0.11 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
30.405, -81.404

A line of strong thunderstorms approached Mayport and straight line winds produced minor damage. This damage preceded a tornado over the mouth of the St. Johns River that touched down briefly as an EF0 tornado on Huguenot Beach Park. A lifeguard stand was rolled several times, a truck was damaged, and trash and debris were scattered throughout the beach/park. The tornado moved offshore over the Atlantic Ocean. Maximum sustained winds were near 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyThe tornado archive for Florida, 2017Warnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708117, 708119, 708115.